Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 14, 2000Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 14, 2000, 2:17 PM EDT for Columbiana County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2000, 2:17 PM EDT (18:17 UTC)
Expired
Jul 14, 2000, 3:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS51 KPBZ 141817
SVRPIT
OHC029-141915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 315 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTHWEST OF LISBON...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTH OF LISBON AT 300 PM...
  4 MILES SOUTH OF NEW WATERFORD AT 315 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:52 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 12:52 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT FRI JUL 14 2000

UPDATING ZONES FOR WATCH.

CAT

FCSTID = 66
PIT   83  63  73  60 /  50  70  70  40
MGW   84  64  75  59 /  50  70  60  40

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
OHZ039>058.

PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021.

WV...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONE
WVZ001.

In the hours before

Special weather statement, Jul 14, 10:32 AM EDT, 3 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142001-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EDT FRI JUL 14 2000

....SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND. THUNDERSTORMS WILL SPREAD
SOUTHEASTWARD THIS AFTERNOON FROM AROUND INTERSTATE 80 IN WESTERN
PENNSYLVANIA TO SOUTH OF THE MASON DIXON LINE BY LATE AFTERNOON OR
EARLY EVENING. ANY OF THESE THUNDERSTORMS WILL BE CAPABLE OF
GENERATING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN
AMOUNTS.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
Special weather statement, Jul 14, 1:00 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 PM EDT FRI JUL 14 2000

OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-021-WVZ001-142300-
ALLEGHENY PA-BEAVER PA-BUTLER PA-CARROLL OH-COLUMBIANA OH-
COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-
LAWRENCE PA-MERCER PA-MUSKINGUM OH-TUSCARAWAS OH-VENANGO PA-
100 PM EDT FRI JUL 14 2000

...SEVERE THUNDERSTORM WATCH TIL 7 PM...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT TIL 7 PM TONIGHT FOR
THE FOLLOWING COUNTIES.

IN OHIO...

COLUMBIANA...COSHOCTON...CARROLL...GUERNSEY...HARRISON...
JEFFERSON...MUSKINGUM...TUSCARAWAS.

IN PENNSYLVANIA...

ALLEGHENY...BEAVER...BUTLER...LAWRENCE...MERCER...VENANGO.

IN WEST VIRGINIA...

HANCOCK.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:36 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas54 min
Jul 14, 5:55 PM EDTFlash Flood WarningPBZCarroll, Harrison3 hr
Jul 14, 7:39 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.